North Dakota, 2008

Damaging Winds in North Dakota, August 3, 2008

August 3, 2008 · NWS BIS · 3 events in 3 counties and zones

In the early morning hours of Sunday, August 3rd, Severe Thunderstorm Watch 800 was issued for much of west and central North Dakota. this in anticipation of ongoing thunderstorms over eastern Montana and northwest South Dakota expanding east-northeast into North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early morning hours of Sunday, August 3rd, Severe Thunderstorm Watch 800 was issued for much of west and central North Dakota. this in anticipation of ongoing thunderstorms over eastern Montana and northwest South Dakota expanding east-northeast into North Dakota. The storms were forecast to strengthen as an upper level short wave impulse moved into the northern plains. Several severe thunderstorm warnings were issued. Three reports of severe thunderstorm wind gusts were received in the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 1:42 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 3, 1:42 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
242 AM CDT SUN AUG 3 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
SHOWERS AND THUNDERSTORMS THIS MORNING WILL WANE BY EARLY AFTERNOON
AS A SHORTWAVE NOW IN EASTERN MONTANA SHIFTS FURTHER NORTHEAST
TAKING THE STRONGEST LIFT/UPWARD INTO EASTERN NORTH DAKOTA. THIS
WAS DENOTED WELL WITH THE CURRENT PRECIPITATION AREA AND CORRESPONDING
H85-H30 OMEGA FIELD AS ADVERTISED BY THE NAM80. AN ISOLATED SHOWER
AND/OR THUNDERSTORM WILL CONTINUE INTO THE AFTERNOON/EVENING
HOURS. THE NEXT SHORTWAVE WITH A DECENT OMEGA FIELD ARRIVES
TONIGHT...BETWEEN 00-06Z IN THE WEST AND 06Z-12Z CENTRAL. THIS
WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE
FORECAST AREA. APPEARS THIS WILL ALSO BE THE LAST IN A LONG SERIES OF
DISTURBANCES WHICH HAVE BEEN INITIATING CONVECTION NEARLY EVERY
OTHER DAY. LATE MONDAY INTO TUESDAY WILL SERVE AS THE TRANSITIONAL
PERIOD WHERE OUR UPPER LEVEL FLOW WILL SWITCH FROM SOUTHWEST TO
WEST AND FINALLY NORTHWEST. IT IS THE NORTHWEST FLOW WHICH LOOKS
TO BRING A QUIETER/DRIER WEATHER PATTERN.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
GENERALLY A DRY PERIOD WITH H85 TEMPS AND 1000-500MB THICKNESSES
WOBBLING JUST A LITTLE FROM DAY TO DAY. OVERALL...EXPECT
AFTERNOON HIGHS TO REMAIN IN THE UPPER 70S OVER OUR NORTHEAST
FORECAST AREA TO MID 80S CENTRAL AND SOUTHWEST. AN UPPER RIDGE
WILL RESIDE JUST WEST OF THE STATE WITH AN ENSUING NORTHWEST
UPPER FLOW OVER THE FORECAST AREA. THERE WILL BE LIKELY BE SOME
DISTURBANCES EMBEDDED WITHIN THE NORTHWEST FLOW...WITH OUR
SOUTHEAST ZONES POSSIBLY SEEING SOME RISK OF CONVECTION FRIDAY INTO
FRIDAY NIGHT WHICH COULD SPREAD INTO THE SOUTH CENTRAL AS WELL.
OTHER THAN THAT...OVERALL FORCING LOOKS WEAK AND WILL MAINTAIN
PREVIOUS GRIDS WITH MOSTLY DRY WORDING.
&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
IN EASTERN MONTANA WILL WANE BY MID/LATE MORNING. EXPECT VFR CONDITIONS
OUTSIDE OF ANY THUNDERSTORMS. GUSTY WINDS...HEAVY RAIN...AND A BRIEF
OCCURRENCE OF MVFR CEILINGS/VISIBILITY ARE POSSIBLE WITH THE
SHOWERS/THUNDERSTORMS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS
Hazardous weather outlook, Aug 2, 11:47 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1247 AM CDT SUN AUG 3 2008

NDZ003>005-010>013-017>023-025-031>037-040>048-050-051-040600-
RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1247 AM CDT SUN AUG 3 2008 /1147 PM MDT SAT AUG 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

...SEVERE THUNDERSTORM WATCH 800 IN EFFECT UNTIL 8 AM CDT /7 AM
MDT/ THIS MORNING...

A POTENT UPPER LEVEL DISTURBANCE MOVING NORTHEAST FROM CENTRAL MONTANA
WILL BRING SHOWERS AND THUNDERSTORMS TO CENTRAL AND WESTERN NORTH
DAKOTA EARLY THIS MORNING. SOME THUNDERSTORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO MONDAY AS
PERIODIC UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK.

KS

The radar

The Bismarck radar (KBIS), 111 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 3, 2:45 AM CST to 2:54 AM CST
Where
Mercer County, 9.18 mi NNE of Zap
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
47.410, -101.880

The severe thunderstorm wind gusts snapped three inch in diameter tree limbs.

Thunderstorm Wind, Mountrail

When
August 3, 3:53 AM CST to 3:57 AM CST
Where
Mountrail County, 0.46 mi E of Plaza
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
48.030, -101.960

This was from a North Dakota Agriculture Weather Network site measurement.

Thunderstorm Wind, McLean

When
August 3, 4:52 AM CST to 4:57 AM CST
Where
McLean County, 0.83 mi NE of Mercer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.490, -100.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129614, 129617, 129623.